Alert archive / Texas / Flash Flood Warnings in 1999

Flash Flood Warning 5, NWS Midland/Odessa, TX

April 13, 1999Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 13, 1999, 7:32 PM CDT for Howard County, Texas. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 1999, 7:32 PM CDT (00:32 UTC)
Expired
Apr 13, 1999, 9:00 PM CDT
In force
88 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Howard County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1999-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1999-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 140034
FFWMAF
TXC227-140200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
732 PM CDT TUE APR 13 1999

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWARD COUNTY IN NORTHWESTERN TEXAS

* UNTIL 900 PM CDT

* AT 715 PM CDT... SPOTTERS INDICATED THAT CLUSTERS OF THUNDERSTORMS
  WITH VERY HEAVY RAIN WERE LOCATED OVER EASTERN HOWARD COUNTY...
  NEAR COAHOMA...OR 3 MILES SOUTH OF INTERSTATE 20 ON FM 821.  WATER
  WAS COVERING THE ROADWAY AT THIS LOCATION.  OTHER THUNDERSTORMS
  WILL CONTINUE ACROSS THE COUNTY THROUGH 800   PM CDT.

* EXCESSIVE RAINFALL AT THE RATE OF 2 INCHES PER HOUR WILL PRODUCE
  FLOODING ACROSS THROUGH 900 PM CDT.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

JD


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 13, 1:35 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Apr 13, 1:35 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
135 PM CDT TUE APR 13 1999

DOING DISCUSSION A LITTLE EARLY TODAY. UPPER LEVEL LOW MOVING
EWD OVER ERN AZ/WRN NM AREA THIS HOUR...RESULTING IN FAVORABLE UPPER
LEVEL DIFLUENCE ACROSS THE MAF CWA. DRYLINE IN ERN NM BEGINNING TO
PROGRESS EWD...WITH CONVECTION BEGINNING TO DEVELOP...ALTHOUGH
SOMEWHAT SLOWLY DUE TO THE PRESENCE OF A CAP. SIGNIFICANT LOW LEVEL
MOISTURE IS IN PLACE AHEAD OF THE DRYLINE WITH AN UNSTABLE AIRMASS.
IF THE CAP MANAGES TO BREAK BEFORE THE DRYLINE ARRIVES...SHOULD SEE
SOME PRETTY SIGNIFICANT CONVECTION DEVELOP. SFC BASED CAPES 2000-2500
J/KG ACROSS PORTIONS OF THE PERMIAN BASIN AT THIS HOUR AND
INCREASING AS DAYTIME HEATING CONTINUES. IN ADDITION...LOW LEVEL SELY
FLO AHEAD OF THE DRYLINE IS RESULTING IN A FAIRLY IMPRESSIVE
HODOGRAPH. CONVECTION SHOULD CLEAR OUT OF THE MAF CWA THIS EVENING...
WITH EVERYTHING EVENTUALLY SWEEPING EWD AS THE PAC FRONT COMES
THROUGH AND A DRY SLOT ROTATES AROUND THE APPROACHING LOW. IT APPEARS
THAT THE UPPER LOW WILL TRACK INTO THE PANHANDLE BY TOMORROW MORNING.
WILL ANTICIPATE SOME WRAP AROUND CLOUDINESS OVER THE NORTHERN HALF OF
THE CWA TOMORROW...PER MODEL FORECASTS AND CURRENT SATELLITE TRENDS
INVOF LOW. SKIES SHOULD CLEAR OUT NICELY WEDNESDAY NIGHT AS THE UPPER
LOW PROGRESSES EWD.

PRELIM NUMBERS
MAF 48/70/38/72 2-00
CNM 46/65/41/73 0000
MRF 40/61/34/64 0000
P07 51/73/46/75 3000

DJK

In the hours before

Special weather statement, Apr 13, 7:24 PM CDT, 8 minutes before
TXZ045>048-080645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
723 PM CDT THU APR 8 1999

THE TORNADO WATCH #149 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

GAINES...DAWSON...ANDREWS...MARTIN...ECTOR...MIDLAND...CRANE...

THE THREAT OF TORNADOES AND SEVERE WEATHER HAS DIMINISHED ACROSS THE
WESTERN PERMIAN BASIN AND THE EXTREME SOUTHWESTERN SOUTH PLAINS OF
TEXAS.  TORNADO WATCH #149 REMAINS IN EFFECT FOR BORDEN...SCURRY...
HOWARD...GLASSCOCK...REAGAN...AND UPTON COUNTIES UNTIL 10 PM CDT.

SD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:12 PM CDTSevere Thunderstorm WarningMAFHoward33 min
Apr 13, 7:32 PM CDTSevere Thunderstorm WarningMAFScurry28 min
Apr 13, 8:21 PM CDTSevere Thunderstorm WarningMAFHoward49 min
Apr 13, 8:38 PM CDTSevere Thunderstorm WarningMAFPecos62 min
Apr 13, 8:46 PM CDTSevere Thunderstorm WarningMAFReagan64 min

Nearby

Flash Flood Warnings in Texas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.